Hail, Pecos
- When
- May 24, 1:53 PM CST to 1:58 PM CST
- Where
- Pecos County, 38 mi SE of Ft Stockton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.491, -102.418
An upper trough was to the west of the region, and a dryline was across West Texas. An upper level disturbance moved over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was to the west of the region, and a dryline was across West Texas. An upper level disturbance moved over the area. There was high moisture and instability east of the dryline. These conditions resulted in thunderstorms across the eastern Permian Basin and Lower Trans Pecos that produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:00 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 200 PM CDT Sun May 24 2020 .DISCUSSION... A Severe Thunderstorm Watch is in effect until 8 PM CDT this evening from the eastern Permian Basin south across the Lower Trans Pecos to the Stockton Plateau and Brewster county. Similar to yesterday afternoon, another round of scattered severe thunderstorms are expected to develop today along a dryline, with initiation already observed to the lee of the Davis and Glass Mountains in Pecos county, where moisture convergence is maximized. While temperatures are slightly cooler today and dewpoints not quite as high, ample instability on the order of 2500-3500 J/kg will be more than enough fuel for convection along and ahead of the dryline, especially given a shortwave traversing the area this afternoon into early this evening. Large to very large hail and damaging downburst winds are the primary concerns, with the hail threat maximized within the first few hours of storm development later this afternoon. Storms will gradually expand in coverage east-northeastward across the eastern Permian Basin, and are expected to congeal into multicell clusters/line segments as they move east out of the area this evening as the threat transitions more toward straight-line damaging winds. Heavy rain can be expected with any storms that develop as well, thus a flash flood threat exists, especially over areas that received rainfall yesterday, and any locations that experience cell training this afternoon. Most high- resolution models have the bulk of the storm activity exiting east of the area by around 8PM-9PM CDT, though lingering showers may persist a bit longer, especially over eastern zones tonight. In the wake of today's storms, lows tonight will be a bit cooler than the past couple of nights, ranging from the 50s west to the lower to middle 60s east. A big change is still on tap for Monday, as a cold front associated with a slow moving upper trough sinks into the region. Models have continued to trend cooler for Monday, however, high temperatures will be highly dependent on both the location/timing of the front, as well as any associated cloud cover. For now, have trended highs downward a couple more degrees, with highs in the 70s north to 80s south, and 90s confined to far southern zones. A triple point looks to develop Monday afternoon at the intersection of the dryline and surface cold front, possibly over the western Permian Basin near the NM state line (roughly in the vicinity of Jal, NM to Kermit, TX). This area could serve as a focus for strong to severe storms on Monday afternoon, with storms progressing southward and eastward along with the cold front. Tuesday onward, anomalously cool conditions are expected as the aforementioned trough cuts off around the Red River Valley and wobbles around Texas through the end of the week. The position of this low will dictate rain chances, and currently, models indicate that West TX/SE NM will remain to the west of the low, with better rain chances focused over Central and East TX. Late in the week however, models now indicate the low briefly opening up before pinching off again, and retrograding over West TX next weekend. That could mark an increase in rain chances over the weekend, though a lot can change between now and then. Tuesday continues to look like the coolest day of the forecast for most locations, with highs ranging from the lower 70s to lower 80s for most. Temperatures then slowly moderate through the end of the week, but remain at least a few degrees below normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 75 55 74 / 30 40 50 20 Carlsbad 60 75 54 82 / 0 20 20 10 Dryden 67 89 61 84 / 20 20 40 20 Fort Stockton 63 87 56 80 / 10 20 30 20 Guadalupe Pass 55 70 49 74 / 0 10 10 10 Hobbs 57 70 50 76 / 0 30 30 20 Marfa 52 82 46 78 / 0 10 10 10 Midland Intl Airport 64 79 55 76 / 10 30 40 20 Odessa 64 79 54 76 / 10 30 40 20 Wink 60 84 53 82 / 0 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 49/84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 138 PM CDT Sun May 24 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 138 PM CDT Sun May 24 2020 /1238 PM MDT Sun May 24 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon and evening across the Permian Basin southward to the eastern Big Bend and Lower Trans Pecos. Large damaging hail, damaging wind, and localized heavy rain resulting in flooding or flash flooding are the main threats. Near critical fire weather conditions from near Van Horn northward to Chaves County will persist until early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible Monday across the Permian Basin and Lower Trans Pecos. Damaging hail and wind are the main threats, but a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed later today and Monday. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 210 PM CDT Sun May 24 2020 TXZ075-082-242015- Pecos TX-Terrell TX- 210 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 315 PM CDT... At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Sanderson, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos and west central Terrell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for southwestern Texas. LAT...LON 3022 10266 3038 10281 3066 10255 3041 10228 TIME...MOT...LOC 1910Z 230DEG 11KT 3034 10267 84
The Midland/Odessa radar (KMAF), 163 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a 58 mph wind gust near Big Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886483, 886484, 886485, 886486, 886487.